Eigenfunction and Green’s function asymptotics for Hill’s equation with symmetric single well potential

  • A. Kabataş KaradenizTechn.Univ.,Trabzon,Turkey
Keywords: Hill's equation, symmetric single well potential, periodic and semi-periodic eigenfunctions, Green's functions, asymptotics


UDC 517.9

This paper is devoted to determine the asymptotic formulae for eigenfunctions of the Hill's equation with symmetric single well potential under periodic and semi-periodic boundary conditions.  The obtained results for eigenvalues by H. Coşkun and the others (2019) are used.  With these estimates on the eigenfunctions, Green's functions related to the Hill's equation are obtained.  The method is based on the work of C. T. Fulton (1977) to derive Green's functions in an asymptotical manner.  We need the derivatives of the solutions in this method.  Therefore, the asymptotic approximations for the derivatives of the eigenfunctions are also calculated with different types of restrictions on the potential.


E. Ba¸skaya, Periodic and semi-periodic eigenvalues of Hill’s equation with symmetric double well potential, TWMS J. App. Eng. Math., 10, № 2, 346 – 352 (2020).

M. Bartuccelli, G. Gentile, J. A. Wright, On a class of Hill’s equations having explicit solutions, Appl. Math. Lett., (10) 26, 1026 – 1030 (2013), https://doi.org/10.1016/j.aml.2013.05.005

A. Cabada, J. A. Cid, On comparison principles for the periodic Hill’s equation, J. London Math. Soc., (2), 86, 272 – 290 (2012), https://doi.org/10.1112/jlms/jds001

A. Cabada, J. A. Cid, L. Lopez-Somoza, Green’s functions and spectral theory for the Hill’s equation, Appl. Math. and Comput., 286, 88 – 105 (2016), https://doi.org/10.1016/j.amc.2016.03.039

A. Cabada, J. A. Cid, L. Lopez-Somoza, Maximum principles for the Hill’s equation, Acad. Press (2018).

H. Coşkun, E. Başkaya, A. Kabataş, Instability intervals for Hill’s equation with symmetric single well potential, Ukr. Math. J., 71, № 6, 977 – 983 (2019), https://doi.org/10.1007/s11253-019-01692-x

H. Coşkun, A. Kabataş, E. Başkaya, On Green’s function for boundary value problem with eigenvalue dependent quadratic boundary condition, Boundary Value Problems, 71 (2017),https://boundaryvalueproblems.springeropen.com/articles/10.1186/s13661-017-0802-0

H. Coşkun, A. Kabataş, Green’s function of regular Sturm – Liouville problem having eigenparameter in one boundary condition, Turkish J. Math. and Comput. Sci., 4, 1 – 9 (2016),https://dergipark.org.tr/tr/download/article-file/208729

L. Csizmadia, L. Hatvani, An Extension of the Levi –Weckesser method to the stabilization of the inverted pendulum under gravity, Springer Sci. + Business Media, Dordrecht (2013), https://doi.org/10.1007/s11012-013-9855-z

M. S. P. Eastham, Theory of ordinary differential equations, Van Nostrand Reinhold (1970).

M. S. P. Eastham, The spectral theory of periodic differential equations, Scottish Acad. Press, Edinburgh, London (1973).

C. T. Fulton, Two-point boundary value problems with eigenvalue parameter contained in the boundary conditions, Proc. Roy. Soc. Edinburgh, 77, 293 – 308 (1977), https://doi.org/10.1017/S030821050002521X

M. J. Huang, The first instability interval for Hill equations with symmetric single well potentials, Proc. Amer. Math. Soc., 125, 775 – 778 (1997), https://doi.org/10.1090/S0002-9939-97-03705-2

R. N. Jazar, Approximation methods in science and engineering, Springer Sci. + Business Media, LLC (2020), https://doi.org/10.1007/978-1-0716-0480-9

W. Magnus, S. Winkler, Hill’s equation, Dover Publ., New York (2004).

H. P. McKean, P. van Moerbeke, The spectrum of Hill’s equation, Inventiones Math., 30, 217 – 274 (1975), https://doi.org/10.1007/BF01425567

A. A. Pokutnyi, Periodic solutions of the Hill equation, J. Math. Sci., 197, № 1, 114 – 121 (2014), https://doi.org/10.1007/s10958-014-1707-4

How to Cite
Kabataş, A. “Eigenfunction and Green’s Function Asymptotics for Hill’s Equation With Symmetric Single Well Potential”. Ukrains’kyi Matematychnyi Zhurnal, Vol. 74, no. 2, Feb. 2022, pp. 191 -03, doi:10.37863/umzh.v74i2.6246.
Research articles